Colorado, 2002

High Wind in Colorado, May 21, 2002

May 21, 2002 · NWS PUB · 12 events in 12 counties and zones

A strong cold front from the west generated high winds across the region. In Chaffee county in Salida, several trees were blown over, one demolishing a truck.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$60,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong cold front from the west generated high winds across the region. In Chaffee county in Salida, several trees were blown over, one demolishing a truck. Just northwest of Salida, a moving car was struck by a falling tree on Colorado 291. Many reports of spotty power outages across southeast Colorado were received. Some structures, such as outbuildings, fences, and shelters were also damaged or destroyed. Some of the higher wind gusts follow: in El Paso county...a 61 mph wind gust was noted at Calhan with a 64 mph wind gust occurring at the Air Force Academy...a 66 mph wind gust at Black Forest and a 76 mph wind gust in Colorado Springs. In Pueblo county, a 62 mph wind gust was measured at Pueblo West. In Huerfano county, a 63 mph wind gust blasted Walsenburg while in Fremont county, a 64 mph wind affected Canon City. A women was blown over by the wind in La Junta, and sustained a broken bone in her back. Throughout the rest of southeast Colorado counties, winds certainly gusted to at least 58 mph, but their was no known equipment to measure those gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 12:58 PM MST, 41 minutes earlier.

Area forecast discussion, May 21, 12:58 PM MST, 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
158 PM MDT TUE MAY 21 2002

...WINDS MAIN CONCERN...

CURRENTLY...ALL METARS SHOWING WINDS UP ACROSS THE REGION. VIS GOING
DOWN DUE TO BD. WAT VAP SHOWS IMPRESSIVE SYSTEM MOVING ACROSS NW CO
ATTM...WITH LITTLE LTG ASSOCIATED WITH IT.

SHORT TERM...STRONGEST 700 MB WINDS ACROSS CENTRAL AND EASTERN CO
ATTM AND WILL SLOWLY MOVE TO THE EAST WITH TIME. WINDS WILL
GRADUALLY DECREASE FROM W TO E LATER THIS AFTERNOON OVER HIGHER
TERRAIN AND DECREASE ACROSS THE PLAINS LATER THIS EVENING. IN THE
MEANTIME...WINDS WILL LIKELY REACH HIGH WIND CRITERIA ON THE
PLAINS. FOR THIS REASON DECIDED TO GO W/HIGH WIND WARNING FOR THIS
REGION. I AM ALSO CONCERNED THAT IF ANY CONVECTION DEVELOPS...THE
VIRGA ASSOCIATED WITH IT WILL TRANSFER STRONGER FLOW ALOFT TO
GROUND INCREASING CHANCE OF HIGH WINDS ON PLAINS. NO SIGNIF PRECIP IS
ANTICPATED DUE TO LACK OF MOISTURE WITH THIS SYSTEM. ANY PRECIP THAT
DOES FALL WILL BE IN CENTRAL MTNS. IF SIGNIF MOISTURE WAS AVAILABLE
WITH THIS SYSTEM ON PLAINS...WE WOULD HAVE LIKELY HAVE SEEN A MAJOR
CONVECTIVE EVENT DUE TO THE IMPRESSIVE SHEAR.

BY TOMORROW...GRAD AT 700 DECREASES DRAMATICALLY...AND WINDS IN MTNS
WILL BE ON THE DECREASE. IT WILL REMAIN DRY WITH TEMPS A FEW DEGREES
BELOW CLIMO.

MAIN TROUGH WITH SYSTEM CURRENTLY OVER AREA IS NOT FCST TO
CLEANLY MOVE OUT OF AREA...WITH PIECE OF ENERGY REMAINING BACK
OVER THE INTERMTN WEST THE NEXT COUPLE OF DAYS. HOWEVER...IT IS STILL
QUITE DRY SO PRECIP CHANCES REMOTE THROUGH THU NIGHT. ON LATE
THURSDAY...A WEAK FRONT IS FCST TO MOVE THROUGH BRINGING WEAK
UPSLOPE AND A CHANCE OF TRW TO THE AREA FRIDAY. I AM NOT TOO
CONFIDENT THAT THE AVN WILL VERIFY (TOO STRONG) AND WENT ALONG WITH
THE WEAKER MESOETA 84H EXTENSION.

FOR THE LONGER PERIODS...MADE KNOW CHANGES TO CURRENT FCST.

.PUB...RED FLAG WARNING ALL OF NWS PUB CWA THROUGH MIDNIGHT.
       HIGH WIND WARNING UNTIL 9 PM...

HODANISH

In the hours before

Special weather statement, May 21, 10:53 AM MST, 2 hours 46 minutes before
COZ058>081-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1153 AM MDT TUE MAY 21 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED...

...VERY WINDY CONDITIONS THROUGH THIS EVENING...

...RED FLAG WARNING THROUGH MIDNIGHT...

AN INTENSE UPPER LEVEL WEATHER SYSTEM WILL MOVE ACROSS THE STATE
THIS AFTERNOON AND EVENING. STRONG WIND FIELDS AT ALL LEVELS OF THE
ATMOSPHERE WILL ACCOMPANY THIS SYSTEM.

OVER THE MOUNTAINS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 55 TO 65 MPH WILL OCCUR. THE WINDS WILL SHIFT TO THE
SOUTHWEST AND THEN WEST LATER THIS EVENING...AND GRADUALLY SUBSIDE
DURING THE NIGHTTIME HOURS. AN ISOLATED THUNDERSTORM WILL ALSO BE
POSSIBLE...MAINLY IN THE CENTRAL MOUNTAINS.

OVER THE PLAINS...SOUTH WINDS OF 25 TO 35 MPH WILL CONTINUE...WITH
GUSTS UP TO 55 MPH. THESE WINDS WILL CAUSE CONSIDERABLE BLOWING
DUST...ESPECIALLY THIS AFTERNOON AND EARLY EVENING. DURING THE
EVENING HOURS...A PACIFIC COLD FRONT WILL CROSS THE AREA...AND THE
WINDS WILL SHIFT TO THE SOUTHWEST AND THEN WEST. WINDS WILL
DECREASE LATER TONIGHT.

DUE TO THE STRONG WINDS ACROSS THE ENTIRE REGION...A RED FLAG
WARNING HAS BEEN ISSUED.

HODANISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Northern El Paso County/Monument Ridge

When
May 21, 1:39 PM MST
Where
Northern El Paso County/Monument Ridge forecast zone
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Southern El Paso County/Colorado Springs and Vicinity

When
May 21, 1:46 PM MST
Where
Southern El Paso County/Colorado Springs and Vicinity forecast zone
Measured
66 kt (76 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

High Wind, Upper Purgatoire River Basin/Trinidad and Vicinity / Sw Las Animas Except X Sw

When
May 21, 2:00 PM MST
Where
Upper Purgatoire River Basin/Trinidad and Vicinity / Sw Las Animas Except X Sw forecast zone
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County / E Las Animas / Ne Huerfano

When
May 21, 2:00 PM MST
Where
Eastern Las Animas County / E Las Animas / Ne Huerfano forecast zone
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

High Wind, Upper Huerfano River Basin/Walsenburg and Vicinity

When
May 21, 2:12 PM MST
Where
Upper Huerfano River Basin/Walsenburg and Vicinity forecast zone
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Upper Arkansas River Valley/Salida and Vicinity

When
May 21, 3:00 PM MST
Where
Upper Arkansas River Valley/Salida and Vicinity forecast zone
Measured
60 kt (69 mph)
Property damage
$60,000
Reported by
TRAINED SPOTTER
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

High Wind, Bent County/Las Animas and Vicinity

When
May 21, 3:00 PM MST
Where
Bent County/Las Animas and Vicinity forecast zone
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Kiowa County

When
May 21, 3:00 PM MST
Where
Kiowa County forecast zone
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Baca County/Springfield and Vicinity

When
May 21, 3:00 PM MST
Where
Baca County/Springfield and Vicinity forecast zone
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Prowers County/Lamar and Vicinity

When
May 21, 5:00 PM MST
Where
Prowers County/Lamar and Vicinity forecast zone
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Pueblo and Eastern Fremont Counties/Pueblo and Vicinity

When
May 21, 5:10 PM MST
Where
Pueblo and Eastern Fremont Counties/Pueblo and Vicinity forecast zone
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Crowley and Otero Counties/La Junta and Vicinity

When
May 21, 6:00 PM MST
Where
Crowley and Otero Counties/La Junta and Vicinity forecast zone
Measured
65 kt (75 mph)
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299754, 5299755, 5299761, 5299762, 5299756, 5299757, 5299763, 5299764, 5299765, 5299758, 5299759, 5299760.